1. Health
Send to a Friend via Email

Antibiotics And Diarrhea

Taking Antibiotics For An Infection Might Cause Antibiotic-associated Diarrhea

By

Updated April 10, 2014

Pills

Antibiotics are clearly needed in some cases, but they can have serious side effects.

Photo © Cathy Kaplan

Have you ever taken antibiotics for an infection, only to end up with severe diarrhea? It might not have been a virus or something you ate, the diarrhea could have been caused by the antibiotics.

Why Do Antibiotics Cause Diarrhea?

Normally the large intestine maintains a delicate balance with the billions of bacteria that live inside it. Most of these are the "good bacteria" and they both aid in digestion and fight off the "bad bacteria" (your intestine has some of those, as well). Antibiotics work by killing off bacteria, but they can't distinguish between the "good" and the "bad" bacteria. As a result, the "good" bacteria in the colon gets destroyed, the delicate balance in the colon is disrupted, and loose stools may be the result.

In 1% to 2% percent of people who take antibiotics, the "bad" bacteria in the colon may begin to grow and take over. This bacteria is called C difficile, and its numbers are normally kept at low levels by the healthy flora in the gut. When a person is treated with antibiotics and the amount of healthy bacteria is decreased, C difficile may begin to multiply and produce a substance that is toxic and can cause diarrhea. This is a serious condition, and can result in a range of possible problems including: C difficile-associated diarrhea, pseudomembranous colitis (PMC), and a life-threatening surgical emergency known as toxic megacolon.

Which Antibiotics Cause Diarrhea?

Antibiotic-associated diarrhea is generally more common when more than one antibiotic is prescribed during the same period of time, antibiotics are taken for an extended period of time, or a powerful, broad-spectrum antibiotic is used. Occasionally, even a mild antibiotic can result in a change in bowel habits.

How Is It Treated?

Any time diarrhea or loose stools are experienced when taking antibiotics, the prescribing doctor should be notified. Generally antibiotic-associated diarrhea will improve when the course of antibiotics is completed. Sometimes it may be necessary to switch to another antibiotic. If you experience severe abdominal or rectal pain, the diarrhea continues for more than three days, there is blood in the stool, or a fever, don't hesitate to call your doctor.

For significant cases of C difficile, another antibiotic may be prescribed. Metronidazole and Vancomycin are antibiotics that specifically kill C difficile, which will allow the healthy bacteria to multiply again. The C difficile is present in the stools of people with active disease. The bacteria can be spread through contact with the stool of an infected person, so good hand-washing practices are very important. The bacteria can live outside the body for months or even years.

Many people who have diarrhea often end up dehydrated. Treating dehydration includes drinking plenty of water and sports drinks, such as Gatorade, PowerAde, or Pedialyte for children. Chicken and beef broth help to replace sodium, and fruit juice and soda pop help replace lost potassium.

The diarrhea is actually serving a purpose -- it is helping rid the body of the "bad" bacteria. Therefore, doctors do not usually prescribe antidiarrheal medications. If the toxins are allowed to stay in the body, they can cause more problems, so it's best to let the body naturally expel them.

The Role Of Probiotics

Studies have shown that replacing the good bacteria in the gut can also be helpful in treating diarrhea. Lactobacillus is a bacteria that is found in some yogurt and in acidophilus milk. Look for yogurt with "live active cultures," they contain Lactobacillus. Lactobacillus can also be taken in a pill form, but yogurt is tasty, and may be easier for children and people who have trouble swallowing pills. A cocktail of several probiotics (Lactobacillus casei, Lactobacillus bulgaricus, and Streptococcus thermophilus) has also been shown to be helpful in preventing antibiotic-associated diarrhea, especially in people over the age of 50.

Preventing Antibiotic-associated Diarrhea

The sooner antibiotic-associated diarrhea is diagnosed, the better, so always contact your doctor if you notice a change in bowel habits within six weeks of taking a course of antibiotics.

Antibiotics do not help for the common cold or the flu, which are both viral infections. If you see the doctor for these conditions, do not insist on a course of antibiotics, as it will not help you, and could lead to antibiotic-associated diarrhea.

If you are prescribed antibiotics for a bacterial infection, follow the doctor's orders, and take your medications on time. Always finish a course of antibiotics unless the prescribing doctor tells you to discontinue them. Stopping antibiotics before the bacterial infection is cleared up can result in creating a new strain of bacteria that is resistant to antibiotics. This in turn will result in the use of more antibiotics, creating a vicious circle.

Infection with C difficile is the leading hospital-associated gastrointestinal infection nationwide. The risk of acquiring the infection is higher for people who have longer hospital stays, and for those who have a roommate who is infected with C difficile bacteria. Therefore, it is important for healthcare workers to wash their hands between patients and to disinfect any instruments. If you are hospitalized, remind your caregivers to wash their hands.

Sources:

Schroeder MS. "Clostridium difficile-Associated Diarrhea." American Academy of Family Physicians 01 Mar 2005. 25 Mar 2014.

Bartlett JG. "Clinical practice. Antibiotic-associated diarrhea." N Engl J Med Jan 31 2002. 25 Mar 2014.

Hickson M, D'Souza AL, Muthu N, Rogers TR, Want S, Rajkumar C, Bulpitt CJ. "Use of probiotic Lactobacillus preparation to prevent diarrhoea associated with antibiotics: randomised double blind placebo controlled trial." BMJ 14 Jul 2007. 25 Mar 2014.

Beniwal RS, Arena VC, Thomas L, Narla S, Imperiale TF, Chaudhry RA, Ahmad UA. "A randomized trial of yogurt for prevention of antibiotic-associated diarrhea." Dig Dis Sci Oct 2003. 25 Mar 2014.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.